Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 31, NWS Tallahassee, FL

February 28, 1998Dougherty County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 28, 1998, 2:08 AM EST for Dougherty County, Georgia. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 1998, 2:08 AM EST (07:08 UTC)
Expired
Feb 28, 1998, 2:40 AM EST
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Dougherty County, GA

What was reported inside it

TimeReportWhereRemark
Feb 28, 2:17 AM ESTHail 1Dougherty Co Arpt, GAHam radio report of quarter size hail near the Albany airport.
Feb 28, 2:18 AM ESTHail 0.75Albany, GAHam radio report of dime size hail on east side of Albany.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 280707 RRA
SVRTLH
GAC095-280740-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 AM EST SAT FEB 28 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 240 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN GEORGIA

   ...DOUGHERTY COUNTY

AT 206 AM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM 8 MILES SOUTHWEST OF ALBANY MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...

ALBANY BY 220 AM EST


THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL
WHICH MAY CAUSE SEVERE DAMAGE TO PROPERTY AND SERIOUS INJURY TOX
PEOPLE AND LIVESTOCK. DAMAGING WINDS AND TORRENTIAL RAIN ARE ALSO
LIKELY WITH THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 8:50 PM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Feb 27, 8:50 PM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
850 PM EST FRI FEB 27 1998

FRONTAL BOUNDARY EXTENDING FROM SW GA INTO EXTRM WRN BIG BEND. DEW
POINTS STILL HOLDING IN THE LOWER 60S FROM VLD TO TLH. LOW LVL
WINDS HAVE BECOME NW OVER NW PORTION OF CWA AS MODELS SUGGESTED.
STILL A BIG QUESTION AS TO WHETHER OR NOT ENOUGH LOW LVL
CONVERGENCE WILL DEVELOP TO PRODUCE BAND OF PCPN OVER EASTERN
PORTION OF AREA AS MODELS PREDICT. WEAK S/W ROUNDING THRU BASE OF
TROF WITH BROAD CYCLONIC AND SLIGHTLY DIFFLUENT MID/UPPER LVL FLOW
OVER AREA TO HELP PCPN POTENTIAL. AM A LITTLE DUBIOUS...BUT NOT
ENOUGH SO TO MAKE ANY CHANGES TO FCST. FEEL ENOUGH DRIER AIR WILL
MAKE IT INTO THE WESTERN BIG BEND TO ALLOW TEMPS TO DROP INTO THE
UPPER 50S. NO CHANGES FOR NOW. IN THE CWF OVER NE GULF...FCST WINDS
AND SEAS LOOK TOO HIGH TONIGHT AND SATURDAY.

10

In the hours before

Local storm report, Feb 28, 1:48 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 AM EST SAT FEB 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    THOMASVILLE               GA   1 INCH HAIL
02/28/98   THOMAS                         SHERIFFS OFFICE REPORTED
                                          DIME TO QUARTER SIZE HAIL
                                          IN THOMASVILLE.

0102 AM    PAVO                      GA   1 INCH HAIL
02/28/98   BROOKS                         PUBLIC REPORTED QUARTER
                                          SIZE HAIL IN PAVO.

0105 AM    FITZGERALD                GA   1 INCH HAIL
02/28/98   BEN HILL                       SHERIFFS DEPT REPORTED
                                          DIME TO QUARTER SIZE HAIL
                                          THAT LASTED FOR 6 TO 8
                                          MINUTES...ENOUGH TO COVER
                                          THE GROUND.
Local storm report, Feb 28, 1:48 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 AM EST SAT FEB 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    THOMASVILLE               GA   1 INCH HAIL
02/28/98   THOMAS                         SHERIFFS OFFICE REPORTED
                                          DIME TO QUARTER SIZE HAIL
                                          IN THOMASVILLE.

0102 AM    PAVO                      GA   1 INCH HAIL
02/28/98   BROOKS                         PUBLIC REPORTED QUARTER
                                          SIZE HAIL IN PAVO.

0105 AM    FITZGERALD                GA   1 INCH HAIL
02/28/98   BEN HILL                       SHERIFFS DEPT REPORTED
                                          DIME TO QUARTER SIZE HAIL
                                          THAT LASTED FOR 6 TO 8
                                          MINUTES...ENOUGH TO COVER
                                          THE GROUND.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 12:57 AM ESTSevere Thunderstorm WarningTAEBen Hill, Irwin33 min
Feb 28, 2:49 AM ESTSevere Thunderstorm WarningTAEDecatur31 min
Feb 28, 3:08 AM ESTSevere Thunderstorm WarningTAEGrady32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.